Bethesda, MD (Sept. 5, 2014) -- Restarting infliximab therapy after a drug holiday is safe and effective for patients with inflammatory bowel disease (IBD), according to a new study1 in Clinical Gastroenterology and Hepatology, the official clinical practice journal of the American Gastroenterological Association.
"Our findings suggest that starting infliximab after a history of prior therapy can be very beneficial to patients," said lead study author Filip Baert, MD, PhD, from the department of gastroenterology, University Hospitals Leuven in Belgium. "Most striking, response to infliximab can be regained in a subset of patients who previously had lost response to the treatment and failed several other treatments thereafter."
Researchers conducted a retrospective single-center study to evaluate the efficacy of restarting infliximab in inflammatory bowel disease patients, both those suffering from Crohn's disease and ulcerative colitis. The average duration of infliximab holiday was 15 months.
Patients who were in remission at the time infliximab was discontinued were the best candidates, with a 78 percent response rate at one year. In patients with a previous loss of response or an infusion reaction, the strategy was effective in 45 percent of patients at one year; while less than the other group, this may be enough in cases where the patient has failed other treatment options.
This study shows that starting pharmacologic monitoring (i.e., checking levels of medicine in the blood and antibodies to infliximab) early after restarting infliximab can guide physicians to predict the long-term efficacy and safety of restarting this treatment. In clinical practice, these tests are not always readily available; however, measuring drug levels and antibodies early after restarting infliximab is very valuable and allows early optimization.
How safe is the strategy? Of the 128 patients re-treated, seven had severe infusion reactions, generally during the second or third induction dose. Unfortunately, premedication did not protect against all infusion reactions, but simultaneous immunomodulators did. Therefore, immunomodulator therapy should be strongly considered in these patients.
Patients may initially stop infliximab therapy due to loss of response, and, despite the current recommendations, patients sometimes will discontinue therapy for various reasons, including durable remission, pregnancy, safety or financial concerns.
"Clinicians understandably have been reluctant to rechallenge patients with infliximab given the fear of immediate or delayed hypersensitivity reactions with dose interruptions. This study provides the important message that restarting infliximab after a drug holiday is feasible," added Dr. Baert.
Infliximab was the first anti-tumor necrosis factor (TNF) biologic for Crohn's disease and still is used frequently for its efficacy in both Crohn's and ulcerative colitis. Studies have shown that loss of response to infliximab is about 13 percent per patient-year of treatment.
To learn more about IBD, review AGA's patient brochure.
About the AGA Institute
The American Gastroenterological Association is the trusted voice of the GI community. Founded in 1897, the AGA has grown to include 17,000 members from around the globe who are involved in all aspects of the science, practice and advancement of gastroenterology. The AGA Institute administers the practice, research and educational programs of the organization.
About Clinical Gastroenterology and Hepatology
The mission of Clinical Gastroenterology and Hepatology is to provide readers with a broad spectrum of themes in clinical gastroenterology and hepatology. This monthly peer-reviewed journal includes original articles as well as scholarly reviews, with the goal that all articles published will be immediately relevant to the practice of gastroenterology and hepatology. For more information, visit http://www.
1 Baert, et al. Early Trough Levels and Antibodies to Infliximab Predict Safety and Success of Reinitiation of Infliximab Therapy. Clinical Gastroenterology and Hepatology 2014: 12(9): 1474-1481.e2